The Department of Health (DH) is today (October 19) investigating a case of aconitum alkaloid poisoning upon notification from the Hospital Authority (HA) related to the consumption of Chinese medicines.
The male patient aged 67 developed symptoms and signs compatible with aconitum alkaloid poisoning, including perioral and limbs numbness, after consuming a mixture of Chinese herbal powder and some black herbal pills (with Chinese name only).
The above Chinese medicines were prescribed and dispensed by a registered Chinese medicine practitioner (CMP), Yuen Oi-lin (Registration number: 004311), who practised at B19A2, 1/F, Kwai Chung Plaza, 7-11 Kwai Foo Road, Kwai Chung, New Territories, for the treatment of stroke.
After hospital admission, the HA's laboratory testing results showed the presence of aconitum alkaloids in the patient's urine sample, the Chinese herbal powder and the black herbal pills respectively. The patient subsequently recovered and has been discharged.
Preliminary investigation by the DH revealed that the above CMP has prescribed processed Radix Aconiti to the patient in the form of Chinese herbal powder mixed and packed together with the black herbal pills, which could account for the presence of aconitum alkaloids. The suspected contributing factor of this poisoning case is overdose of processed Radix Aconiti.
Meanwhile, follow-up investigation revealed that a licensed manufacturer of proprietary Chinese medicines (pCms), Kowloon Kin Lam Medicine Limited (Kowloon Kin Lam), at Flat/Room D, 9/F, Block A, Tung Chun Industrial Building, 9-11 Cheung Wing Road, Kwai Chung, New Territories, was commissioned by the above CMP to manufacture the black herbal pills for her patients. However, Kowloon Kin Lam failed to provide a written notification to the Chinese Medicines Board of the Chinese Medicine Council of Hong Kong (CMCHK) about such commission as required under the Chinese Medicines Regulation (Cap 549F). The DH's investigation is continuing.
"Improper prescription or use of Chinese herbal medicines containing aconitum alkaloids can cause discomfort like numbness of the mouth and limbs, nausea and vomiting, and can even lead to life-threatening conditions like breathing difficulties and cardiac arrhythmia," a spokesman for the DH explained.
"No further adverse reports have been received so far. The DH shall continue to closely monitor the situation," the spokesman remarked.
CMPs are advised to draw reference to relevant herbal standards in their prescription. Particular care should be taken when CMPs prescribe toxic Chinese herbs. Their doses, combination and decoction should be tailored to patients' clinical conditions and based on relevant literature.
Members of the public are also advised to follow CMP's instructions in the preparation and consumption of Chinese herbs. They should seek medical advice as soon as possible if discomfort develops after taking Chinese herbal medicines.
"The DH will refer this case to the CMCHK to follow-up whether there is inappropriate practice of the CMP," the spokesman added.
Ends/Saturday, October 19, 2013
Issued at HKT 19:42